Skip Navigation LinksDDAP > Overdose Response > Overdose Overview

Overdose Overview

Similar to rising trends across the nation, overdose deaths in Pennsylvania have been on the rise over the last two decades.  According to the Centers for Disease Control, heroin and opioid overdose are the leading cause of accidental death in Pennsylvania, killing more individuals than those involved in fatal motor vehicle accidents.  In 2014, nearly 2,500 Pennsylvanians died from a drug overdose. (PA State Coroners Association Report)
 

What is an Overdose?

An overdose means having too much of a drug or alcohol, or a mix of drugs and/or alcohol for your body to safely handle.
 

It's possible to have too much of any drug, and the signs of an overdose can look different depending on the drugs.  

 

SIGNS OF AN OPIOID (HEROIN, NARCOTIC PAIN DRUG, ETC) or DEPRESSANT (Xanax, Valium, Etc.) OVERDOSE: 

  • Slow and shallow breathing
  • Very sleepy and unable to talk, or unconscious
  •  Blue lips or fingertips
  • Snoring or gurgling sounds
 

SIGNS OF AN AMPHETAMINE/OTHER STIMULANT (“speed”) OVERDOSE:

  •  Amphetamine-induced psychosis (paranoia, hallucinations, delusions)
  • Overheating, dehydration, high blood pressure, and an increased risk of seizures

SIGNS OF AN ALCOHOL POISONING/OVERDOSE:

  • Confusion
  • Difficulty remaining conscious
  • Slow breathing or gaps in breathing
  • Clammy skin
  • Vomiting; seizures; slow heart rate; dulled responses, such as no gag reflex (which prevents choking); and extremely low body temperature
 

AVOIDING AN OVERDOSE

Be careful when taking prescription medications and over-the-counter medicines as you can overdose on these too.With all medications, read the instructions and speak to your doctor/pharmacist to make sure you take the correct dose.
 
  • Taking more than one kind of drug, also called poly-drug use, can increase the effects and the risk for overdose.
  • Taking a drug regularly can increase your tolerance to it.  This means that your body may get used to the amount of a drug that you are taking and it may take more of it to feel the same effect.  Be careful not to exceed the recommended dosage.
  • Also, if you haven’t used a substance for some time, you may not be able to “handle” the same amount as when you last used.
  • Some drugs have a long half-life, or amount of time it takes for the substance to leave your body.  While you may not feel its effect the next time you use, it may still be in your system.  You must keep this in mind when taking the next dose.  Take medicines only in the amount and as often as directed.
  • To avoid the possibility of children accidently overdosing on prescription drugs, all medications should be properly stored and disposed at a local Prescription Drug Take Back Program.
  

Tolerance/Drug Half-Life/Poly Drug Use

TOLERANCE

 Tolerance is your body’s ability to process a certain amount of a drug.  Low tolerance means that your body can only process a small amount of a drug (i.e., it takes less drugs to feel the effects) and increased tolerance means your body has learned how to process increased amounts of the drug (i.e., it takes more drugs to feel the effects).  Tolerance develops over time, so the amount of a drug a long-time user needs to feel the drug’s effects is a lot greater than a newer user.  Tolerance also wavers depending on several factors including, weight, size, illness, stress, compromised immune system, and age.

 

Most importantly, tolerance can decrease rapidly when someone has taken a break from using a drug whether intentionally – for example, while in drug treatment or on methadone detox – or unintentionally – for example, while in jail or the hospital.  Research has also shown that tolerance is effected when a person uses drugs in a new or unfamiliar environment, and therefore at a higher risk for overdose.

 Tolerance is a risk factor for overdose in a couple of ways:

  • As a person’s tolerance increases, he needs to take more of the drug to get the same effect which can lead to using more than the body can safely handle.
  • If for any reason, a person has taken a break from using, he may assume that he can still use the same amount as before, when in fact, his body is no longer accustomed to it and overdose can occur.

HALF LIFE

Half-life is the time it takes for a drug level in your body to drop to half the strength of the original dose.  Some drugs have a long half-life, lasting as long as 48 hours, which means that a person could have taken a dose of a drug yesterday and still have enough in his system to cause an overdose if he/she takes another dose the next day.  Therefore, the half-life of the particular drug taken can increase one’s risk of overdose.
 

POLY DRUG USE

Poly drug use occurs when a person is using more than one kind of drug at a time.  Many heroin or narcotic/opioid overdoses happen when someone takes other depressant drugs, including alcohol, along with heroin or another opioid.  Mixing benzodiazepines, which are also depressants, with opiates also greatly increases the potential for overdose.  Taking stimulant drugs with opiates can mask the effects of the depressant drug and/or reduce the body’s ability to metabolize, or process, the drug, which also increases the risk for overdose.
  

WHAT TO DO

  • If you can't get a response from someone who may have overdosed, call 911. 
  • STAY WITH THE PERSON.  If you have to leave the person alone or if they throw up, lay the person in the rescue position - on their side, hand supporting the head, mouth facing downward, and leg on the floor to keep the person from rolling.
  • If the person is not breathing, perform rescue breathing.
  • In the case of an opioid overdose, give the person Narcan (Naloxone), if it is available.

NEXT STEPS